Erowid References Database
Beck O, Helander A, Karlson-Stiber C, Stephansson N.
“Presence of phenylethylamine in hallucinogenic Psilocybe mushroom: possible role in adverse reactions”.
J Anal Toxicol. 1998 Jan-Feb;22(1):45-9.
The use of mushrooms containing the hallucinogenic substance psilocybin for intentional intoxication is relatively common. Occasionally, this results in adverse reactions with typical tachycardia that is not evidently caused by psilocybin. This study demonstrates the presence of phenylethylamine in the species Psilocybe semilanceata using gas chromatography-mass spectrometry and shows that the amount of this substance may vary much more than that of psilocybin. The highest amount of phenylethylamine (146 microg/g wet weight) was observed in mushrooms from a case of three young men hospitalized because of adverse reactions. Comparison of the symptoms observed in clinical cases of magic mushroom intoxication with those after intake of pure psilocybin or phenylethylamine suggests that phenylethylamine might have a role in the development of adverse reactions to Psilocybe mushroom intake.
[ Cite HTML